Alert archive / Illinois / Flash Flood Warnings in 2023
Flash Flood Warning 7, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at May 7, 2023, 8:19 PM CDT for Sangamon County, Illinois. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2023, 8:19 PM CDT (01:19 UTC)
- Expired
- May 7, 2023, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
County Sangamon County, IL
The radar
The Lincoln radar (KILX), 58 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 9:00 PM CDT | HEAVY RAIN 1.93 | 1 Ese Chatham, IL | RAINFALL SINCE 1 PM TODAY. |
| May 7, 9:00 PM CDT | HEAVY RAIN 1.93 | 1 Ese Chatham, IL | RAINFALL SINCE 1 PM TODAY. |
| May 7, 11:00 PM CDT | HEAVY RAIN 7.3 | Chatham, IL | STORM TOTAL FROM SUNDAY AND SUNDAY NIGHT. CUL-DE-SAC FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2003 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- -65 m²/s²
- Significant tornado parameter
- -0.6
- Supercell composite
- -3.3
The text
As transmitted.
315
WGUS53 KILX 080119
FFWILX
ILC167-080430-
/O.NEW.KILX.FF.W.0007.230508T0119Z-230508T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
819 PM CDT Sun May 7 2023
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Southwestern Sangamon County in central Illinois...
* Until 1130 PM CDT.
* At 818 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 5 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Springfield, Chatham, Auburn, Rochester, Pawnee, New Berlin,
Divernon, Pleasant Plains, Loami, Jerome, Southern View, Leland
Grove, Grandview, Curran, Berlin, Farmingdale and Glenarm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3989 8994 3978 8946 3955 8961 3966 8995
FLASH FLOOD...RADAR INDICATED
$$
25What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 7, 6:44 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 7, 6:44 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 644 PM CDT Sun May 7 2023 .SYNOPSIS... Issued at 644 PM CDT Sun May 7 2023 Strong to severe thunderstorms this afternoon are expected to gradually weaken this evening. Additional rounds of storms are anticipated overnight into Monday morning, and potentially Monday evening. Quieter weather is forecast for Tuesday and Wednesday. Precipitation chances return from Thursday into the weekend. && .MESOSCALE DISCUSSION... Issued at 510 PM CDT Sun May 7 2023 A line of scattered thunderstorms continues from roughly Vermont, IL southeast across the Springfield area to south of Taylorville. Outflow is expanding from these clusters of storms, but satellite imagery reveals that updrafts remain vigorous, though may be becoming slightly elevated with time as mid level southwest flow overruns the shallow outflow. Stronger storms continue to have the potential for very large hail with normalized CAPE values still high, in the 0.25 to 0.30 range (albeit slightly lower from a couple hours ago). While deep layer shear continues to support the potential for a few supercells, weak low level shear and negligible low level helicity are limiting factors in terms of any tornado potential. Finally, while storm motions will continue to be east around 20 mph or so (southeast for deviant right moving supercells), there has been some backward propagation resulting in very slow to near stationary speeds. There remains a threat for flash flooding under these storms. Deubelbeiss && .SHORT TERM... (Through Late Monday Night) Issued at 218 PM CDT Sun May 7 2023 As warm and humid air advects into central Illinois from the west, a remnant outflow boundary from morning convection has moved to a position from just west of Peoria, to just west of Springfield, passing just east of the St. Louis Metro and curving toward Paducah KY. Expect this feature to the the focus for convective initiation this afternoon/evening. With MLCAPE near 3000 J/kg in the vicinity of this boundary and cloud layer shear in excess of 40 knots, both large hail and severe wind gusts will be threats from these cells. As a short wave trough moving through northern Arkansas approaches, additional forcing for ascent along with some degree of mid-level cooling will likely lead to fairly broad multicell storm coverage near the outflow boundary, though even in this situation stronger updrafts may be capable of large hail. The expected coverage will likely lead to a growing cold pool and another southward push of the outflow boundary this evening, with the severity of this round of thunderstorms waning by around 8-9 pm. CAMs depict a second round of convection during the early morning hours on Monday, with an organized bowing complex of thunderstorms approaching from southern IA/northern MO. The extent of afternoon/evening convection across central Illinois will likely play a large role in the evolution of this complex, with the most likely outcome at this point being a weakening complex as it moves into central Illinois after midnight, and/or the complex following the instability gradient to the southeast with the wind threat remaining farther west. Even so, the potential for strong to severe wind gusts in association with this complex will need to be watched, especially if little convection occurs with the first round across northern parts of the ILX forecast area. In addition, there is potential for flash flooding with both rounds of convection, especially where training storms occur and/or where large amounts of rain fell early this morning. In the wake of the early morning convective activity, expect a fairly quiet period for at least part of the late morning/early afternoon on Monday before thunderstorms again develop on a cold front/the remnant outflow boundary from morning convection. MLCAPE will be closer to 1000 J/kg, with cloud layer shear decreasing to around 25-30 kt. Though those values are less than today, there will still be a risk of storms producing large hail and/or severe wind gusts Monday afternoon/evening. Expect the storms to move out of the southeast corner of the ILX forecast area by around 9-10pm with the cold front, with light northeast winds and relatively quiet conditions for the rest of the overnight hours. AAT .LONG TERM... (Tuesday through Next Sunday) Issued at 218 PM CDT Sun May 7 2023 Key Messages: 1) Much quieter weather is forecast for Tuesday and Wednesday. 2) Precipitation chances increase once again from Thursday into the weekend. A mid-level ridge will amplify over the Midwest from Tuesday into Wednesday, with minimal precipitation chances and high temperatures falling back into the mid to upper 70s. Precipitation chances begin to return on Thursday in association with a closed low moving from the northern/central Rockies into the upper Midwest. Cluster analysis shows ensemble member differences regarding the depth and speed/track of this low, which will eventually affect where and how much precipitation falls. Even so, this period doesn't look terribly high-impact at this point, with NBM probability of rainfall > 1" in the entire Friday-Sunday period only in the 20-30% range. However, we'll need to keep an eye out for substantial rainfall accumulations where soils are becoming more saturated. Additionally, the grand ensemble (GEFS/EC/CMC) mean CAPE in the Fri/Sun period does poke up between 500-1000 J/kg during the afternoons. AAT && .AVIATION... (For the 00z TAFs through 00z Monday Evening) Issued at 644 PM CDT Sun May 7 2023 Thunderstorms this evening along a line from KMQB-KSPI-KTAZ are forecast to gradually weaken over the next couple of hours, but could bring brief MVFR ceilings or visibilities to KSPI and points east such as KPIA as well. The next round of storms late tonight into early Monday morning will bring a shot at variable gusty winds, TSRA, and MVFR ceilings/visibility, with some uncertainty regarding the exact track/evolution of a thunderstorm complex coming from Iowa. Following exit of the early morning activity, MVFR ceilings may occur into the morning, scattering out by early afternoon. Redevelopment of TSRA along a cold front/outflow boundary may occur prior to 00Z Monday evening, but these cells will likely be southeast of TAF sites. AAT && .ILX WATCHES/WARNINGS/ADVISORIES... None. && WFO ILX
Hazardous weather outlook, May 7, 3:12 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 312 PM CDT Sun May 7 2023 ILZ027>031-036>038-040>057-061>063-066>068-071>073-081645- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 312 PM CDT Sun May 7 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected to develop this afternoon and persist into early evening, focused along an outflow boundary from near Springfield to just west of Peoria. Storms this evening should develop near this boundary, then move east-northeast at around 20 to 30 mph. Tonight, a line of storms will likely develop and push southeast across central IL after midnight. Both rounds of thunderstorms could be severe with damaging winds and large hail being the primary hazards. An isolated flash flood risk may develop if thunderstorms repeatedly affect the same location. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periods of thunderstorms are expected ahead of a cold front on Monday. Severe storms will again be possible. Damaging wind gusts and large hail are the primary hazards. An isolated flash flood risk may develop if thunderstorms repeatedly affect the same location. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. 25/AAT
In the hours before
Local storm report, May 7, 7:03 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
703 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL MARIETTA 40.50N 90.39W
05/07/2023 M1.75 INCH FULTON IL TRAINED SPOTTER
GOLF BALL SIZE HAIL RELAYED BY EMA.
&&Local storm report, May 7, 7:05 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
705 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 2 N MARIETTA 40.50N 90.39W
05/07/2023 M1.75 INCH FULTON IL TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM MARIETTA.
GOLF BALL SIZE HAIL RELAYED BY EMA.
&&
07Local storm report, May 7, 7:09 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
709 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL CHATHAM 39.68N 89.70W
05/07/2023 M1.75 INCH SANGAMON IL TRAINED SPOTTER
GOLF BALL SIZE HAIL.
&&Local storm report, May 7, 7:22 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
722 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 2 E CHATHAM 39.67N 89.67W
05/07/2023 U0.75 INCH SANGAMON IL PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0622 PM HAIL 1 E CHATHAM 39.67N 89.68W
05/07/2023 U1.25 INCH SANGAMON IL PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
&&Local storm report, May 7, 7:26 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
726 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 2 E CHATHAM 39.67N 89.67W
05/07/2023 U1.00 INCH SANGAMON IL PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Local storm report, May 7, 7:55 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
755 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 4 S ELLISVILLE 40.57N 90.31W
05/07/2023 M1.00 INCH FULTON IL MESONET
QUARTER SIZE HAIL 2 MILES WEST OF BLYTON.
SOCIAL MEDIA REPORT WITH PHOTO ON TWITTER.
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:00 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 13 min |
| May 7, 7:11 PM CDT | Severe Thunderstorm Warning | ILX | Knox, Marshall, Peoria, Stark | 64 min |
| May 7, 7:27 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Schuyler | 31 min |
| May 7, 7:32 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 43 min |
| May 7, 7:58 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Peoria | 35 min |
| May 7, 8:06 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason | 19 min |
| May 7, 8:30 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 60 min |
| May 7, 8:37 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 53 min |
| May 7, 8:52 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Tazewell, Woodford | 38 min |
| May 7, 9:24 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, McLean | 32 min |
| May 7, 9:35 PM CDT | Flash Flood Warning | ILX | Cass, Fulton, Mason, Menard, Morgan, Sangamon and 1 more | 115 min |
| May 7, 9:40 PM CDT | Flash Flood Warning | ILX | Christian, Sangamon | 110 min |
| May 7, 9:46 PM CDT | Special Weather Statement | ILX | Cass, Morgan, Scott | 59 min |
| May 7, 10:02 PM CDT | Special Weather Statement | ILX | Champaign, Christian, Douglas, Macon, Moultrie, Piatt and 2 more | 43 min |
| May 8, 12:26 AM CDT | Flash Flood Watch | ILX | Sangamon | 31 hr |
| May 8, 3:42 AM CDT | Special Weather Statement | ILX | Fulton, Peoria | 63 min |
| May 8, 4:33 AM CDT | Special Weather Statement | ILX | Menard, Morgan, Sangamon | 27 min |
Nearby
Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.